Oklahoma, 2007

Tornado and Flash Flooding in Oklahoma, July 9 to 10, 2007

July 9 to 10, 2007 · NWS TSA · 12 events in 8 counties and zones

Severe thunderstorms occurred from the late afternoon hours into the evening hours. Most reports were due to wind, but the most notable report was a tornado near Warner in Muskogee County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms occurred from the late afternoon hours into the evening hours. Most reports were due to wind, but the most notable report was a tornado near Warner in Muskogee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 9, 2:04 PM CST, 51 minutes earlier.

Area forecast discussion, Jul 9, 2:04 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
304 PM CDT MON JUL 9 2007

.DISCUSSION...
RAIN EVENT TONIGHT AND TOMORROW IS THE MAIN FORECAST PROBLEM.

STORMS ARE CURRENTLY FORMING OVER CENTRAL OKLAHOMA AND CENTRAL
KANSAS.  THE WRF AND GFS SHOW SIGNS OF CONVECTIVE BLOW UPS IN
THEIR VORTICITY AND QPF FIELDS.  THUS...IT SEEMS LIKE A GOOD
BET IT WILL RAIN. CURRENT THOUGHTS ON QPF WOULD PUT TOTALS
TONIGHT AND TOMORROW IN THE INCH AND A HALF RANGE. SHOULD
IT BECOME OBVIOUS MORE RAIN WILL FALL A FLASH FLOOD WATCH
WOULD BE MERITED.  HAVE DECIDED TO PUT IT OFF BUT USERS WILL
NEED TO MONITOR OUR PRODUCTS TONIGHT.

AFTER TONIGHT THERE WILL BE PERIODIC CHANCES OF RAIN.  THE
MODELS SHOW FRONTS IN THE NEIGHBORHOOD TUEDAY NIGHT AND
WEDNESDAY AND THEN AGAIN THURSDAY NIGHT AND FRIDAY. GIVEN
THE TIME OF YEAR THE CURRENT MODEL TRENDS OF SWEEPING THE
FRONTS THROUGH APPEARS PROBLEMATIC.  IF I TRUSTED THE WRF
I WOULD KEEP WEDNESDAY DRY...BUT THE GFS SUGGESTION OF
CONVECTION SEEMS MORE REASONABLE.  THE SAME SCENARIO OCCURS
FRIDAY INTO SATURDAY.  AT THIS TIME CHOSE TO KEEP SATURDAY
AND SUNDAY DRY BUT THIS MAY NEED REVISITED.

TEMP WISE...CLOUDS AND RAIN WILL BE A FACTOR.  AM A BIT COOLER
THAN MY NEIGHBORS TOMORROW...BUT I THINK THERE WILL BE ENOUGH
RAIN AND CLOUDS TO HOLD THINGS DOWN A LITTLE.  ALL IN ALL DID
NOT STRAY TOO FAR FROM THE MAV AND MEX.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   73  86  70  87 /  70  80  50  20
FSM   71  86  72  89 /  30  80  50  20
MLC   73  86  72  88 /  60  80  50  20
BVO   71  86  65  86 /  70  80  50  20
FYV   69  82  67  86 /  40  80  50  20
BYV   68  80  68  83 /  30  70  50  20
MKO   71  84  71  87 /  60  80  50  20
MIO   71  84  68  85 /  70  80  50  20
F10   72  85  71  86 /  60  80  50  20
HHW   75  91  74  89 /  40  60  50  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...10
LONG TERM....17

ABBAS
Hazardous weather outlook, Jul 9, 12:00 PM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT MON JUL 9 2007

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT MON JUL 9 2007

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...NORTHWEST OF INTERSTATE 44.
	ONSET...AFTER MIDNIGHT.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...NORTHWEST OF INTERSTATE 44.
	ONSET...AFTER MIDNIGHT.

DISCUSSION...
SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER WESTERN ARKANSAS EARLY
THIS AFTERNOON IN ASSOCIATION WITH A MID-LEVEL TROUGH AXIS.
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE THE REMAINDER OF THE
AFTERNOON AS CAPE VALUES INCREASE TO AROUND 2000 TO 3000 J/KG. A FEW
OF THESE STORMS COULD BECOME BRIEFLY SEVERE...WITH MARGINALLY SEVERE
WIND BEING THE MAIN THREAT. MOST OF THIS ACTIVITY SHOULD DIMINISH
THIS EVENING.

A STRONG UPPER LEVEL LOW OVER NORTHERN KANSAS EARLY THIS AFTERNOON
WILL DROP INTO NORTHERN OKLAHOMA BY TUESDAY MORNING. THUNDERSTORMS
ARE EXPECTED TO DEVELOP AHEAD OF THIS SYSTEM LATER THIS
AFTERNOON...WITH THE ACTIVITY POSSIBLY MOVING INTO PORTIONS OF
NORTHEAST OKLAHOMA AFTER MIDNIGHT. HEAVY RAINFALL WILL BE THE MAIN
THREAT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER
ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A SURFACE FRONT WILL MOVE INTO KANSAS AND BE A FOCUS FOR SHOWERS AND
THUNDERSTORMS TUESDAY WHICH SHOULD MOVE SOUTHEAST. ALTHOUGH SOME
UNCERTAINTY STILL EXISTS...THERE IS A POTENTIAL FOR LOCALLY HEAVY
RAIN...MAINLY OVER THE RECENTLY FLOODED AREAS OF NORTHEAST OKLAHOMA.

NORTHWESTERLY UPPER FLOW WILL PERSIST FOR MUCH OF NEXT WEEK...WITH
THUNDERSTORMS CHANCES REMAINING IN THE FORECAST THROUGH AT LEAST
FRIDAY.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS SHOULD MONITOR LATER FORECASTS FOR POSSIBLE
FLASH FLOOD WATCH FOR TUESDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Jul 9, 11:04 AM CST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1204 PM CDT MON JUL 9 2007

ARZ019-091745-
CRAWFORD AR-
1204 PM CDT MON JUL 9 2007

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1245 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHWEST ARKANSAS
     CRAWFORD

AT 1204 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM CEDARVILLE TO CONCORD TO KIBLER...MOVING
NORTHEAST AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE
STORMS INCLUDE...CONCORD...PLEASANT HILL...MULBERRY...MOUNTAINBURG...
ALMA...CEDARVILLE...CHESTER...KIBLER...SHIBLEY...FURRY...DYER...
FIGURE FIVE AND RUDY.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3559 9446 3545 9435 3536 9430 3548 9404
      3559 9407 3571 9415
Special weather statement, Jul 9, 2:20 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
320 PM CDT MON JUL 9 2007

OKZ060-064>066-092115-
CREEK OK-OKFUSKEE OK-OKMULGEE OK-TULSA OK-
320 PM CDT MON JUL 9 2007

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 415 PM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     OKMULGEE...EASTERN CREEK AND SOUTHERN TULSA

IN EAST CENTRAL OKLAHOMA
     EASTERN OKFUSKEE

AT 320 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 9 MILES NORTH OF KELLYVILLE TO 3 MILES WEST OF
BEGGS TO 6 MILES SOUTHWEST OF OKEMAH...MOVING EAST AT 20 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...TULSA...
LIBERTY...GRAY...OKEMAH...CLEARVIEW...PHAROAH...OKFUSKEE...
OKMULGEE...HENRYETTA...BRYANT...DEWAR...GRAYSON...SCHULTER...
MORRIS...PRESTON...BEGGS...BALD HILL...HECTORVILLE...SAND SPRINGS...
LEONARD...BIXBY...JENKS...GLENPOOL...BROKEN ARROW...SLICK...MOUNDS...
KIEFER...KELLYVILLE...SAPULPA AND WILSON.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3615 9631 3572 9633 3533 9638 3539 9591
      3570 9573 3615 9581

The radar

The Tulsa radar (KINX), 52 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 flash flood, 1 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Creek

When
July 9, 2:55 PM CST
Where
Creek County, Kiefer
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.950, -96.070

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Thunderstorm Wind, Okfuskee

When
July 9, 3:06 PM CST
Where
Okfuskee County, 2 mi S of Okemah
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.401, -96.300

Thunderstorm winds estimated at 70 miles an hour blew down a pair of large trees.

Tornado, Muskogee

When
July 9, 3:15 PM CST to 3:17 PM CST
Where
Muskogee County, 3 mi E of Warner
Rating
EF1
Path length
0.25 mi
Path width
50 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
35.500, -95.247

A tornado removed a large section of the roof of a church, destroyed a tin storage barn, damaged two homes and snapped a couple of power poles and large trees limbs.

Thunderstorm Wind, Wagoner

When
July 9, 3:30 PM CST
Where
Wagoner County, Stonebluff
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.880, -95.730

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Thunderstorm Wind, Okmulgee

When
July 9, 3:45 PM CST
Where
Okmulgee County, Henryetta
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.450, -95.980

Thunderstorm winds estimated at 70 miles an hour blew down two trees.

Hail, McIntosh

When
July 9, 4:05 PM CST
Where
McIntosh County, 1 mi NW of Stidham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.380, -95.713

Thunderstorm Wind, McIntosh

When
July 9, 4:20 PM CST
Where
McIntosh County, Eufaula
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
35.280, -95.580

Thunderstorm winds estimated at 80 miles an hour blew the roof off of an office building.

Flash Flood, Okfuskee

When
July 9, 4:36 PM CST to 5:45 PM CST
Where
Okfuskee County, 1 mi SW of Mason
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.560, -96.383

Heavy rain caused Walnut Creek to rise out of its banks and to flood a nearby road.

Thunderstorm Wind, Mayes

When
July 9, 5:25 PM CST
Where
Mayes County, Disney
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.480, -95.020

Thunderstorm winds estimated at 70 miles an hour blew down several trees in Cherokee State Park.

Thunderstorm Wind, Choctaw

When
July 9, 6:30 PM CST
Where
Choctaw County, Speer
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
34.120, -95.550

Thunderstorm winds estimated at 70 miles an hour blew down trees.

Thunderstorm Wind, Choctaw

When
July 9, 9:15 PM CST
Where
Choctaw County, Boswell
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.030, -95.870

Thunderstorm winds estimated at 70 miles an hour blew down several trees. Some of the trees blocked roads.

Flash Flood, Creek

When
July 10, 12:00 AM CST to 5:00 AM CST
Where
Creek County, Bristow
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.830, -96.380

Heavy rains caused flooding which required a road near Bristow to be closed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyThe tornado archive for Oklahoma, 2007Warnings in Oklahoma, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51039, 51044, 51049, 51051, 51053, 51055, 51057, 51062, 51072, 51077, 51078, 51088.